Mathematical modelling of infectious diseases
Keeling, Matthew James and Danon, Leon. (2009) Mathematical modelling of infectious diseases. British Medical Bulletin, Vol.92 (No.1). pp. 33-42. ISSN 0007-1420Full text not available from this repository.
Official URL: http://dx.doi.org/10.1093/bmb/ldp038
Mathematical models allow us to extrapolate from current information about the state and progress of an outbreak, to predict the future and, most importantly, to quantify the uncertainty in these predictions. Here, we illustrate these principles in relation to the current H1N1 epidemic. Many sources of data are used in mathematical modelling, with some forms of model requiring vastly more data than others. However, a good estimation of the number of cases is vitally important. Mathematical models, and the statistical tools that underpin them, are now a fundamental element in planning control and mitigation measures against any future epidemic of an infectious disease. Well-parameterized mathematical models allow us to test a variety of possible control strategies in computer simulations before applying them in reality. The interaction between modellers and public-health practitioners and the level of detail needed for models to be of use. The need for stronger statistical links between models and data. Greater appreciation by the medical community of the uses and limitations of models and a greater appreciation by modellers of the constraints on public-health resources.
|Item Type:||Journal Article|
|Divisions:||Faculty of Science > Life Sciences (2010- ) > Biological Sciences ( -2010)
Faculty of Science > Mathematics
|Journal or Publication Title:||British Medical Bulletin|
|Publisher:||Oxford University Press|
|Number of Pages:||10|
|Page Range:||pp. 33-42|
|Access rights to Published version:||Restricted or Subscription Access|
|Funder:||Medical Research Council|
Actions (login required)